Aconite napellus (A. napellus) is a perennial herb, often grown as an ornamental plant for its flowers characterized by a beautiful deep blue or dark purple color. It is just a pity that all parts of the plant, and in particular its roots, contain particularly harmful toxins, and that among them aconitine - from which the herb takes its name - is certainly the most dangerous.
Although poison is primarily known as cardiac, it is actually a powerful nerve element as well. Aconite plants are very poisonous and are used as herbs only after processing, boiling, to reduce their toxicity.
By virtue of the above, it does not escape the fact that Aconitum napellus has been used since ancient times as a poison to be applied on spears and arrows for hunting and battle. It was also believed that this herb was useful in repelling werewolves and, more pragmatically, wolves. The ancient Romans also used it as a method of execution, given and considered its toxicity.
Aconitum napellus is native to western and central Europe, where it is considered one of the most poisonous plants existing in nature. On the other hand, aconitine poisoning is particularly rare in other areas of the world, such as in North America. When it occurs, it is generally due to the confusion of this plant with an edible plant or to the involuntary ingestion by children. However, with the growing popularity and availability of medicinal herbs containing Aconitum napellus, theaconitine poisoning it may occur more frequently.
It is also true that aconitine poisoning is more common in Asia due to the widespread use of herbal medicines. In Hong Kong, for example, aconitine is statistically responsible for most of the severe poisoning from Chinese herbal preparations. Although the source of aconitine, especially in China, usually comes from Aconitum carmichaeli (chuanwu) or Aconitum kuznezoffii (caowu), the toxicity is very similar to that characteristic of the herb we are talking about today.
Read also: Poisonous plants, list and characteristics
The alleged therapeutic uses of A. napellus include the treatment of joint and muscle pain. As a dye applied to the skin, it is claimed to slow heart rate in patients with adverse conditions. Other claimed uses include reducing fevers and cold symptoms.
Symptoms of poisoning
In poisonings, the onset of symptoms occurs from a few minutes to a few hours after swallowing. The severity of aconitine poisoning is linked to the rapid onset of life-threatening heart rhythm changes. Others symptoms they can include numbness and tingling, slow or fast heart rate, and gastrointestinal manifestations such as nausea, vomiting, abdominal pain and diarrhea. Respiratory paralysis and heart rhythm abnormalities can lead to death. Treatment is symptomatic and supportive; there is no specific antidote.
Unfortunately, there is a very low safety margin between therapeutic and toxic doses of aconitine. For example, the case of a 66-year-old woman, not suffering from known heart disease, who obtained some doses of this substance from a herbalist, so that she could make an herbal tea with this herb, to treat her osteoarthritis, is known.
Well, about 90 minutes after drinking the herbal tea the woman would have developed numbness of the face, arms and legs. This symptom pattern was then quickly followed by nausea, weakness, and chest pressure. In an emergency room, she was found with an abnormal heart rhythm. After 4 hours of treatment with drugs and electric shocks to the heart, a normal heart rhythm was restored.
Then there are cases of poisoning distinguished by the fact that some people have intentionally taken A. napellus due to its alleged therapeutic effects. Another rather well-known clinical case is that of a 21-year-old man who bought Aconitum napellus plants after reading a herbalist book, ground the roots of the plants and then filled the capsules with the dried material.
Then, he took 1 capsule a day for several months to cure his anxiety state. To increase the effects, however, one evening he decided to swallow 3 capsules and fell asleep. Five hours later he woke up with feelings of generalized numbness, nausea, diarrhea, dizziness, chest pain, shortness of breath, and defective color vision (in particular, a preponderance of purple coloring).
The early symptoms were thought to go unnoticed because he was sleeping, and when he came to an emergency room, his heart rate was very slow (43 beats per minute) and he had an abnormal heart rhythm. Plasma concentrations of aconitine supported A. napellus poisoning. He spent 48 days in the hospital before recovering.
Therefore, if you think that someone has accidentally or voluntarily ingested Acotinum napellus, it is good to contact the emergency room immediately explaining your hypothesis of poisoning and, perhaps, bringing with you an extract of the plant or other substance that has been ingested.
In this way it will be possible to help doctors make a diagnosis of possible Acotinum napellus poisoning, also allowing the initiation of the most suitable treatment for the treatment of these effects, which are potentially very harmful to one's health.
We remind you that, even in this case, the timeliness of one's intervention is often decisive in order to avoid any negative consequence and to be able to allow the most rapid restoration of a state of well-being against such hypotheses of poisoning.